Tennessee, 2013

Ice Storm in Tennessee, December 6 to 7, 2013

December 6 to 7, 2013 · NWS OHX · 2 events in 2 counties and zones

Moisture overrunning a slow-moving cold front brought freezing rain to much of northwest Middle Tennessee during the late afternoon and evening hours on December 6. Some ice accumulations and icy roadways were reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Moisture overrunning a slow-moving cold front brought freezing rain to much of northwest Middle Tennessee during the late afternoon and evening hours on December 6. Some ice accumulations and icy roadways were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 6, 3:34 PM CST, 26 minutes earlier.

Area forecast discussion, Dec 6, 3:34 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
334 PM CST FRI DEC 6 2013

.SHORT TERM...(TONIGHT THROUGH SATURDAY)

AT 3 PM CST...FREEZING RAIN CONTINUED TO FALL OVER OUR FAR NORTHWEST
AREAS. RADAR AND SHORT RANGE MODELS INDICATE 3 OR 4 MORE HOURS OF
LIGHT TO MODERATE FREEZING RAIN...MIXED WITH SLEET...WITH RATES
AROUND 0.10 INCH/HR. THIS WILL CONTINUE TO INCREASE THE ICE LOAD ON
TREES AND POWER LINES...SO SOME POWER OUTAGES SHOULD BE EXPECTED
WITH ICE TOTALS AROUND UP TO ONE HALF INCH IN THE WARNING AREA.
ALSO...ROAD CONDITIONS WILL CONTINUE TO DETERIORATE WITH FALLING
TEMPERATURES THIS EVENING.

FOR THE ADVISORY AREA...INCLUDING NASHVILLE METRO...TEMPERATURES
ARE MOSTLY IN THE 33-35 RANGE AT 21Z...BUT SOME ICE WAS COLLECTING
ON TREES AND LINES AT THE HIGHER ELEVATIONS ALONG AND WEST OF
INTERSTATE 65. THE ADVISORY IS SET TO BEGIN AT 4 PM...WHICH
SHOULD LINE UP WITH THE START OF TRAVEL IMPACTS...BEGINNING WITH
ICE ON BRIDGES FROM PORTLAND DOWN TO JOELTON...FAIRVIEW AND
HOHENWALD. THEN CONDITIONS WILL WORSEN INTO THE EVENING...WITH
SLICK CONDITIONS SPREADING SOUTHEASTWARD ACROSS THE ADVISORY AREA
THROUGH THE EVENING RUSH HOUR.

BY 10 PM THIS EVENING...THE DYNAMIC SUPPORT FOR PRECIPITATION WILL
BE WEAKENING CONSIDERABLY...AND THE DEEP MOISTURE WILL BE MOVING
EASTWARD. PRECIPITATION WILL BE TAPERING OFF TO LIGHT
SLEET...FLURRIES AND FREEZING DRIZZLE. EVEN FOR LOCATIONS THAT ARE
NOT IN WARNINGS OR ADVISORIES...LEFTOVER MOISTURE WITH FALLING TEMPS
WILL LIKELY CAUSE SOME SLICK SPOTS TO DEVELOP OVERNIGHT.

REGARDING RAINFALL...STILL SOME HEAVY DOWNPOURS ON THE WAY WITH A
FEW RUMBLES OF THUNDER. A FEW SMALL STREAMS MAY RISE QUICKLY...BUT
NO MAJOR FLOOD PROBLEMS ARE EXPECTED. THE COVERAGE AND INTENSITY OF
ANY TSRA WILL DROP OFF QUICKLY AFTER 00Z.

DRY CONDITONS ARE EXPECTED SATURDAY...BUT MAINLY CLOUDY AND COLD.
HIGHS WILL ONLY REACH THE LOW TO MID 30S AND NORTH WINDS 10-20 MPH
WILL KEEP WIND CHILLS IN THE 20S.

13

&&

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)

OVERALL...SOUTHWEST FLOW ALOFT WILL CONTINUE SUNDAY/MONDAY WITH
LARGE TROUGH OVER THE WESTERN U.S. AND H5 RIDGE OVER THE ATLANTIC.
THE TROF WEAKENS AND PASSES THROUGH TN ON TUESDAY LEAVING A BRIEF
PERIOD OF ZONAL FLOW ON WEDNESDAY. SHOULD SEE A WEAK H5 RIDGE AXIS
LATE NEXT WEEK...AND MAYBE THE FIRST SIGNS OF YET ANOTHER LARGE
STORM SYSTEM APPROACHING BY NEXT WEEKEND.

THE OVERALL SCENARIO ABOVE SETS US UP FOR TWO MORE PRECIP
SITUATIONS. THE FIRST SHOULD DEVELOP LATE SATURDAY NIGHT AS AN
INVERTED TROUGH DEVELOPS ACROSS THE REGION. TEMPS WILL BE COLD
ENOUGH FOR A WINTERY MIX OR MAINLY FREEZING RAIN SATURDAY NIGHT
INTO EARLY SUNDAY. AMOUNTS SHOULD BE LIGHT...BELOW 1/4 INCH...BUT
FEEL IMPACTS CAN BEST BE HANDLED WITH POSSIBLE FUTURE ADVISORY
RATHER THAN A WATCH AT THIS TIME. THE GOOD NEWS IS THAT SLIGHTLY
WARMER AIR WILL MOVE IN...CHANGING PRECIP TO RAIN BY MID MORNING
ON SUNDAY. ADDITIONAL RAINS WILL OCCUR ALL SECTIONS DURING THE DAY
SUNDAY...WITH POTENTIALLY SIGNIFICANT RAINS MAINLY EASTERN MIDDLE
TN. THE PRECIP WILL END FROM WEST TO EAST VERY LATE SUNDAY NIGHT
INTO MONDAY.

THE OTHER PRECIP SITUATION IS THE POSSIBILITY OF ADDITIONAL WINTER
WEATHER...MAINLY SNOW...MONDAY NIGHT INTO TUESDAY. MODELS
GENERALLY AGREE ON MOVING THE H5 TROF AXIS TOWARD TN DURING THIS
TIME. IN RESPONSE...A NEW AREA OF LIGHT SNOW MAY DEVELOP AND
SPREAD INTO MIDDLE TN MONDAY NIGHT AND EARLY TUESDAY. BEST CHANCES
SHOULD BE OVER SOUTHERN AND EASTERN PORTIONS OF THE MID STATE BUT
WILL INCLUDE AT LEAST A SLIGHT MENTION FOR ALL AREAS.

THE REST OF THE WEEK SHOULD BE DRY BUT ANOTHER SYSTEM MAY BE ON
THE HORIZON BY NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      26  35  30  42 /  80  05  80  90
CLARKSVILLE    19  30  26  37 /  60   0  60  90
CROSSVILLE     29  36  33  45 / 100  10  80  90
COLUMBIA       27  36  31  43 /  80  05  80  90
LAWRENCEBURG   27  37  31  43 /  80  10  80  90
WAVERLY        21  32  26  38 /  60   0  70  90

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR
TNZ007>010-026>031-056>060-062-093-094.

ICE STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR TNZ005-006-
022>025.

&&

49
Hazardous weather outlook, Dec 6, 2:45 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
245 PM CST FRI DEC 6 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-071200-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
245 PM CST FRI DEC 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ICE STORM WARNING IS IN EFFECT FOR THE EXTREME NORTHWEST
COUNTIES OF MIDDLE TENNESSEE THROUGH MIDNIGHT. ONE QUARTER TO ONE
HALF INCH OF ICE ACCUMULATION IS EXPECTED. HAZARDS INCLUDE
DANGEROUS TRAVEL...WITH ICY ROADS...DOWNED TREES AND POWER LINES
AND POWER OUTAGES.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE NASHVILLE METRO
AREA...SOUTHWEST THROUGH WAYNE AND LAWRENCE COUNTIES. THESE AREAS
WILL HAVE ICE ACCUMULATIONS LESS THAN ONE TENTH OF AN INCH...WITH
HAZARDOUS TRAVEL CONDITIONS THIS EVENING.

SOME HEAVY DOWNPOURS ARE ALSO POSSIBLE INTO THIS EVENING.
WIDESPREAD FLOODING IS NOT EXPECTED...BUT SOME STREAMS MAY RISE
QUICKLY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANOTHER ROUND OF WINTER WEATHER WILL DEVELOP SATURDAY NIGHT
ACROSS MUCH OF MIDDLE TENNESSEE. FREEZING RAIN AND SLEET WILL
CAUSE MORE ICE ACCUMULATIONS. CONDITIONS WILL WARM UP
THOUGH...AND THE WINTRY PRECIPITATION WILL GRADUALLY CHANGE OVER
TO RAIN ON SUNDAY.

AS MODERATE RAINFALL CONTINUES THROUGH THE WEEKEND...SOME
LOCALIZED FLOODING MAY BECOME AN ISSUE. RAINFALL TOTALS OF 3 TO 5
INCHES WILL BE COMMON BY SUNDAY. WHILE MOST OF THIS WILL BE
SPREAD OUT ENOUGH TO NEGATE WIDESPREAD FLOODING ISSUES...AREA
RIVERS AND CREEKS WILL BE ON THE RISE. BY SUNDAY EVENING AND
MONDAY...SOME OF THESE MAY BECOME A PROBLEM.

A THIRD ROUND OF WINTER WEATHER WILL BE POSSIBLE MONDAY THROUGH
MONDAY NIGHT INCLUDING SOME POSSIBLE ICE AND MINOR SNOW
ACCUMULATIONS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT ANY ICE...SNOW OR HEAVY RAINFALL ACCUMULATIONS TO THE
NATIONAL WEATHER SERVICE IN NASHVILLE.

13

In the hours before

Local storm report, Dec 6, 2:48 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
248 PM CST FRI DEC 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     ICE STORM        DICKSON                 36.08N  87.38W
12/06/2013                   DICKSON            TN   EMERGENCY MNGR

            DICKSON COUNTY EOC MEASURED 0.25 INCHES OF ICE
            ACCUMULATION ON SITE

&&

EVENT NUMBER OHX1300746

SHAMBURGER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 ice storm. Local standard time, as filed.

Ice Storm, Dickson

When
December 6, 4:00 PM CST to December 7, 12:00 AM CST
Where
Dickson forecast zone
Reported by
Trained Spotter
Coordinates
36.149, -87.357 (the zone’s center; the record gives no point)

A trained spotter in Dickson reported 0.3 of ice accumulation on elevated surfaces.

Ice Storm, Montgomery

When
December 6, 4:00 PM CST to December 7, 12:00 AM CST
Where
Montgomery forecast zone
Reported by
Amateur Radio
Coordinates
36.497, -87.383 (the zone’s center; the record gives no point)

Wilma Rudolph Boulevard at Purple Heart Parkway in Clarksville was closed due to ice accumulation on the roadway. Ice accumulations up to 0.25 on elevated surfaces were estimated across the county.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490742, 490743.